Skip to main content Accessibility help
×
Home

Metronidazole ototoxicity - report of two cases

  • S. M. Iqbal (a1), J. G. Murthy (a1), P. K. Banerjee (a1) and K. A. Vishwanathan (a1)

Abstract

Two cases of bilateral moderate to severe sensorineural hearing loss due to oral administration of metronidazole are reported. There has been only one case report of deafness following metronidazole therapy in the world literature. The hearing loss recovered gradually in a period of four to six weeks following withdrawal of drug and oral steroid therapy. The possible mechanism of ototoxicity is discussed. Awareness by the treating physician of ototoxicity due to any drug is stressed.

Copyright

Corresponding author

Address for correspondence: Dr S. M. Iqbal, Joint Director and Head, Department of Otorhinolaryngology, JLN Hospital and Research Centre, Bhilai (MP), India490 009.

References

Hide All
Lawford, R., Sorrel, T. C. (1994) Amoebic abscess of the spleen complicated by metronidazole-induced neurotoxicity; case report. Clinics of Infectious Diseases 19(2): 246248.
Quick, C. A. (1980) Chemical and drug effects on the inner ear. In Otolaryngology. 2nd Edition. vol. 2, (Paparella, M. M., Shumrick, D. A., eds.) W. B. Saunders, Philadelphia, pp 18041824.
Tracy, J. W., Webster, L. T. (1996) Drugs used in the chemotherapy of protozoal infections. In Goodman and Gilmans The Pharmacological Basis of Therapeutics. 9th Edition. (Hardman, J. G., Limbird, L. E., Molinoff, P. B., Ruddon, R. W., eds.) McGraw Hill, New York, pp 995998.

Keywords

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed